• linkedin
  • Increase Font
  • Sharebar

    Allergic Kids Aren’t Getting Enough Epinephrine

    A new study shows that only a third of children suffering allergic reactions receive epinephrine immediately.

    EpiPens and other epinephrine delivery devices can have a large impact on anaphylaxis in children if they are used quickly, but many adults—including health professionals—have difficulty recognizing the symptoms and administering the drug.

    This is according to a retrospective review recently published in the Annals of Allergy, Asthma & Immunology, which examined 408 young patients—between birth and 25, with an average age of 7—who had been admitted to a Columbus, OH, hospital for anaphylaxis between 2009 and 2013. The majority (83.8%) were admitted due to food-related allergies, with nuts (57.8%) and milk (16.2%) being the most common allergens.

    Of that group of 408, only 148 (36.4%) received epinephrine before admission to the hospital. An additional 194 received a histamine1-antihistimine, leaving 77 patients with no medication at all.  

    About 65% of patients had experienced anaphylaxis previously, and about 74% of those were prescribed self-injectable epinephrine. For the patients who had been prescribed self-injectable epinephrine, only about 70% had the device nearby during the event, and of those, only 86% were actually administered the drug.

    Related article: Are EpiPens Still Good After Their Expiration Date?

    Patients who had an allergic reaction were much more likely to receive epinephrine at a school than in a home. In schools—among 49 total reported cases of children receiving epinephrine at school—30 received epinephrine, while in homes, out of 114 cases, only 36 received the drug before arriving at the hospital.

    Receiving epinephrine before arriving at the hospital significantly decreased the chances of needing additional epinephrine at the hospital. Even so, half of the patients received epinephrine on admission.

    Overall, patients were most likely to receive epinephrine if they: were someone with a history of anaphylaxis, were between 13 and 17, had a reaction at school, and had only one organ system (e.g., respiratory) involved.

    While the study did not make any claims about the cause of epinephrine’s underuse, the authors noted that the answer “may relate to social disparities, access to specialty care, or multiple physician-related factors that have influence on how subsequent reactions are managed”

    0 Comments

    You must be signed in to leave a comment. Registering is fast and free!

    All comments must follow the ModernMedicine Network community rules and terms of use, and will be moderated. ModernMedicine reserves the right to use the comments we receive, in whole or in part,in any medium. See also the Terms of Use, Privacy Policy and Community FAQ.

    • No comments available